Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 217, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 12, 2005, 3:19 PM CDT for Ford County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2005, 3:19 PM CDT (20:19 UTC)
- Expired
- Aug 12, 2005, 3:47 PM CDT
- In force
- 28 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
County Ford County, KS
The radar
The Dodge City radar (KDDC), 32 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 76 J/kg
- Mixed-layer CIN
- -147 J/kg
- Mixed-layer LCL
- 778 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -27 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 122019 SVRDDC KSC057-122100- /O.NEW.KDDC.SV.W.0217.050812T2019Z-050812T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 319 PM CDT FRI AUG 12 2005 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN FORD COUNTY IN SOUTHWEST KANSAS. * UNTIL 400 PM CDT * AT 316 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 2 MILES NORTHWEST OF BUCKLIN...MOVING NORTHEAST AT 5 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHEASTERN FORD COUNTY... BUCKLIN... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3751 9982 3746 9956 3773 9955 3773 9965 $$ LACY
2 follow-up statements
000 WWUS53 KDDC 122038 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 336 PM CDT FRI AUG 12 2005 KSC057-122100- /O.CON.KDDC.SV.W.0217.000000T0000Z-050812T2100Z/ 336 PM CDT FRI AUG 12 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHEASTERN FORD COUNTY UNTIL 400 PM CDT... * AT 333 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS UP TO 60 MPH. THIS STORM WAS LOCATED NEAR BUCKLIN...AND MOVING NORTHEAST AT 10 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL AREAS OF SOUTHEASTERN FORD COUNTY... BUCKLIN... LAT...LON 3751 9982 3746 9956 3773 9955 3773 9965 $$ LACY
000 WWUS53 KDDC 122047 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 346 PM CDT FRI AUG 12 2005 KSC057-122056- /O.CAN.KDDC.SV.W.0217.000000T0000Z-050812T2100Z/ FORD KS- 346 PM CDT FRI AUG 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FORD COUNTY HAS BEEN CANCELLED... AT 342 PM CDT(242 PM MDT)...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED THE WARNING HAS DIMINISHED AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS TO 50 MPH WERE STILL POSSIBLE FROM THE THUNDERSTORM THAT WAS LOCATED 8 MILES NORTHEAST OF BUCKLIN...MOVING NORTHEAST AT 5 MPH.. LAT...LON 3751 9982 3746 9956 3773 9955 3773 9965 $$ LACY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:15 PM CDT, 4 minutes earlier.
Area forecast discussion, Aug 12, 3:15 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 315 PM CDT FRI AUG 12 2005 .DISCUSSION... DAYS 1-2... MAIN QUESTION THIS CYCLE WILL BE ENDING THE ONGOING PRECIP AND DIVINING TEMPERATURES IN THE COOLER AIR. THE DIAGNOSTICS TODAY SHOW THE DEEPENING UPPER LONG WAVE TROUGH OVER NORTH AMERICA WITH A HEALTHY SHORT WAVE TROUGH NOW OVER THE NORTHWEST STATES SET TO ROTATE THROUGH THE PATTERN TONIGHT AND TOMORROW. THE UPPER JET STREAK ACROSS THE NORTHERN PLAINS AND ITS ASSOCIATED POLAR FRONT BAROCLINIC ZONE REMAINS NORTH OF OUR AREA TODAY WITH SURFACE POTENTIAL TEMPERATURE AND H8 ISOTHERMAL ANALYSIS SUGGESTING THE SURFACE BOUNDARY REMAINS NORTH OF US WHILE A SURFACE WARM TROUGH IS SOUTHWEST TO NORTHEAST AND JUST AHEAD OF THE FRONT. CONSIDERABLE THERMODYNAMIC INSTABILITY INDICATED BY AREA SOUNDINGS THIS MORNING ALONG WITH LOW LEVEL CONVERGENCE ALONG THE SURFACE WARM TROUGH HAVE PRODUCED SCATTERED EARLY AFTERNOON CONVECTION ACROSS THE FORECAST AREA WHICH SHOULD CONTINUE INTO THE NIGHT TIME HOURS. MEANWHILE, A SERIES OF CONVECTIVELY INDUCED UPPER COLD POOLS ROTATE THROUGH THE REGION FROM THE SOUTHWEST MONSOON TYPE PATTERN OVER NEW MEXICO AND OLD MEXICO. THE MOISTURE FEED WITH THIS PATTERN IS SIGNIFICANT TOO AS IT EXTENDS FROM WELL OUT INTO THE PACIFIC AND HURRICANE FRENANDA BACK TO THE EAST AND NORTHEAST ALL THE WAY INTO THE CENTRAL CONUS. GIVEN THE ABOVE EXPECT THE MODELS TO VERIFY WITH THEIR NEAR CATEGORICAL PRECIPITATION FORECASTS FOR US TONIGHT THROUGH SATURDAY NIGHT WHEN THE POLAR FRONT FINALLY PUSHES SOUTH ACROSS THE AREA. ALSO WILL LOOK FOR SUBSIDENCE BEHIND THE FRONT EARLY SUNDAY MORNING TO TURN OFF THE FAUCET LEAVING SUNDAY DRY AND COOL. ADJUSTED POPS UPWARD, REMOVED POPS ON SUNDAY, WARMED TEMPERATURES A BIT FOR TOMORROW AND COOLED THEM FOR SUNDAY. DAYS 3-7... TROPICAL CONVECTION REMAINS NEARLY STATIONARY AROUND 140 E WITH SOME INDICATION OF A DRIFT TO THE WEST. THIS CURRENT REGIME, SPLIT FLOW BLOCK OVER THE EASTERN PAC/ALASKA AND DOWNSTREAM TROUGH OVER NORTH AMERICA HAS LINKS TO THIS CONVECTION. WITH THE FORCING REMAINING NEARLY STATIONARY OR DRIFTING WEST, ONE WOULD THINK THAT THE OVERALL LONGWAVE PATTERN OVER NORTH AMERICA WILL PERSIST, BESIDE SOME SHORTWAVE VARIATIONS IN AMPLITUDE. WILL THEREFORE FOLLOW THE 00Z ECMWF/12Z CANADIAN MODELS FOR THIS FORECAST PERIOD, ESPECIALLY TOWARD THE END OF NEXT WEEK, EXPECTING REAMPLIFICATION OF THE UPPER TROUGH OVER NORTH AMERICA WITH A SLIGHT WESTWARD TREND. FOR THE FORECAST, THERE ARE TWO MAIN FEATURES TO NOTE THAT WILL AFFECT SENSIBLE WEATHER IN SW KS FOR THE UPCOMING WEEK. ONE IS AN UPPER LOW SITUATED OVER THE BAJA PENINSULA. AS THE TROUGH CONTINUES TO DIG SOUTH OUT OF CANADA, THIS LOW SHOULD GET PICKED UP AND EJECTED NORTHEAST ACROSS KS SOMETIME MONDAY. WILL RAISE POPS TO CHC CATEGORY MONDAY AFTERNOON WITH THIS SYSTEM IN THE NEIGHBORHOOD. FINALLY, WE SHOULD SEE ANOTHER COLD FRONT COME SOUTH THRU THE PLAINS BY AROUND FRIDAY OF NEXT WEEK IN RESPONSE TO THE REAMPLIFICATION OF THE LONGWAVE TROUGH. WILL INSERT POPS THUR NIGHT AND FRI AND WILL COOL MAXES ON FRIDAY AS A RESULT. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 82 59 75 / 80 80 70 10 GCK 64 81 57 71 / 70 60 50 10 EHA 64 79 58 74 / 70 60 60 10 LBL 66 81 59 75 / 80 80 70 10 HYS 67 81 58 73 / 70 60 50 10 P28 70 84 64 77 / 80 80 80 50 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && JOHNSON/LACY
Hazardous weather outlook, Aug 12, 5:00 AM CDT, 10 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT FRI AUG 12 2005 KSZ030-031-043>046-061>066-074>081-084>090-131000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 500 AM CDT (400 AM MDT) FRI AUG 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE THROUGH EARLY MORNING, MAINLY NORTH OF A ELKHART TO LARNED LINE. SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP THIS AFTERNOON ALONG A FRONTAL BOUNDARY, SPREADING ACROSS MOST OF SOUTHWEST KANSAS AND CONTINUING INTO TONIGHT. THE STORMS ARE NOT EXPECTED TO BECOME SEVERE, BUT COULD PRODUCE SOME HEAVY RAIN AT TIMES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE WEEKEND. AT THIS TIME, IT DOES NOT APPEAR THAT ANY OF THIS THUNDERSTORM ACTIVITY WILL BE SEVERE. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT. 26
In the hours before
Local storm report, Aug 12, 1:13 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
113 PM CDT FRI AUG 12 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 4 NW MANTER 37.57N 101.93W
08/11/2005 70 MPH STANTON KS TRAINED SPOTTER
3 INCH TREE BRANCH BROKEN
&&
LEEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 8:23 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.